Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Omaha, NE

June 15, 2017Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 15, 2017, 6:32 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2017, 6:32 PM CDT (23:32 UTC)
Expired
Jun 15, 2017, 7:00 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:28 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 15, 3:28 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
328 PM CDT Thu Jun 15 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 327 PM CDT Thu Jun 15 2017

The chance for convection through Saturday is the primary forecast
concern.

Zonal mid level flow pattern will continue into Saturday before
stronger shortwave swings through the Plains, bringing northwest
flow aloft for the end of the weekend. Several perturbations rolling
through the westerlies could trigger scattered thunderstorms across
our area beginning this evening through Friday before better forcing
with aforementioned stronger shortwave Saturday afternoon/night.

Surface front was analyzed extending from northeast Nebraska into
northwest Iowa at noon today. Front will settle south later this
afternoon, helped along by weak mid level impulse noted by
enhancement in western/central Nebraska on water vapor imagery. RAP
analysis also shows weak ripple in 500mb height fields here as well.
Low level moisture was pooled from southeast Nebraska south into
Kansas where lower 70s dew points were noted. However 850mb moisture
was suppressed farther south from northern Oklahoma into western
Kansas. Virtually clear skies into the early afternoon has allowed
temperatures to climb well into the 90s in Kansas where 850 moisture
was expected to expand north with approach of mid level wave. Thus
best theta-e convergence area where storms have initiated was west
central/north central Kansas where MLCAPE values 3000-4000 J/kg were
noted. As eastern Nebraska frontal boundary sags south, 850 moisture
should expand northeast ahead of it where surface moisture is
already in place. Slight cooling aloft under mid level wave will
yield MLCAPE values 2500-3000 J/kg there, suggesting northeast
development of convection from Kansas activity into southeast
Nebraska and southwest Iowa just ahead of surface front is likely.
Given buoyancy forecasts, large hail is a concern for several hours
this evening before front settles south ushered along by convective
outflows.

Frontal boundary is forecast to wash out overnight southerly low
level flow expands north through eastern Nebraska and western Iowa,
bringing mid 60s to lower 70s dew points back into our area by
Friday morning. Another shortwave noted by several synoptic-scale
models is expected to move into eastern Nebraska during the
afternoon, nudging surface trough/dryline along with it. Meanwhile,
MLCAPEs are forecast to range from 2000-4000 J/kg across most of our
area as convective inhibition dwindles between 18Z and 21Z. Expect
convection to fire along dryline from northeast to south central
Nebraska before 21Z, then progress southeast with time during the
afternoon and evening. Given expected instability, could see other
storms pop up ahead of this main surface feature where lingering
outflows/boundaries remain/set up. In any case, all storms will have
potential for large hail and damaging winds with high CAPE and bulk
shear near 40kt. Also see SPC's Day 2 outlook as the early afternoon
update upgraded part of southwest Iowa and east central Nebraska to
an Enhanced Risk for severe.

By Saturday, severe risk is more conditional on where surface
moisture/fronts will lie after Friday night convection. Stronger
upper trough is scheduled into the Northern Plains by mid day
Saturday, and most model output shows westerly surface wind
component across all of eastern Nebraska and southwest Iowa by 18Z.
Thus moisture/instability profiles conducive for convection and
severe will be east and south of our area during time of max
heating. However, timing of these features is questionable at this
point, and a slower advancement would place southwest Iowa and
southeast Nebraska under threat for severe for a few hours in the
afternoon. Otherwise we are looking at post-frontal showers and a
few thunderstorms rolling in from the west as right entrance region
of mid level jet enhances isentropic upglide from southwest Nebraska
late afternoon into the southern half of eastern Nebraska and into
southwest Iowa late Saturday evening and overnight.

By Sunday, precipitation chance should be minimal as northwest flow
through the atmosphere ushers in cooler and drier air. Highs Sunday
look to tip to the cooler side of normal for a changes, with temps
from the mid 70s north to the lower 80s south.

.LONG TERM...(Sunday night through Thursday)
Issued at 327 PM CDT Thu Jun 15 2017

While the week will start off dry and cool under northwest flow
aloft, a gradual return to warmer temperatures, a little more
humidity, and sporadic thunderstorm chances as flow becomes more
zonal by mid week.

Highs Monday in the lower 80s will gain several categories Tuesday
through Thursday, reaching the upper 80s to middle 90s those days.
Precipitation chances should increase Tuesday night as a first in a
series of mid level shortwaves rolls into the region. Timing of each
round of potential convection will be impossible to pin down this
far out, but there is at least some chance right on through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1221 PM CDT Thu Jun 15 2017

VFR conditions are expected through the TAF period at all 3 sites.
Scattered thunderstorms are forecast to develop across portions of
far southeast Nebraska this evening but should remain out of the
TAF sites. Did add a broken mid-level deck at KLNK to account for
this.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Kern
Hazardous weather outlook, Jun 15, 3:45 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Thu Jun 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Thu Jun 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

There is a slight risk for severe thunderstorms this evening,
mainly south of Interstate 80. Large hail will be the primary
hazard.

More severe thunderstorms are possible Friday across all of
eastern Nebraska and southwest Iowa. Large hail and damaging winds
will be the primary hazards.

A weak frontal boundary will slide southeast of I-80 late this
afternoon, and encounter a moist and unstable airmass. The front
will likely trigger scattered thunderstorms by 7 PM in areas south
of Interstate 80, with some of the stronger storms potentially
producing large hail. Most of this activity will move off to the
east and southeast late this evening.

During the day Friday, the atmosphere is expected to become very
unstable once again. A frontal boundary pushed east by an upper
level impulse will be primary focus for thunderstorms development
in the early afternoon across northeast Nebraska. Storms will
continue to fire along that front through the afternoon and
evening as it moves east and southeast across the rest of eastern
Nebraska and into southwest Iowa.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

Potentially severe thunderstorms will continue across most of
eastern Nebraska and southwest Iowa during the evening, with the
activity moving off to the east after midnight.

Thunderstorms are possible on Saturday afternoon and evening,
especially along and south of Interstate 80. Some severe storms
are again possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Friday.

In the hours before

Special weather statement, Jun 15, 6:09 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
609 PM CDT THU JUN 15 2017

IAZ079-090-152345-
Mills IA-Fremont IA-
609 PM CDT THU JUN 15 2017

...Significant Weather Advisory for CENTRAL FREMONT AND SOUTH CENTRAL
MILLS COUNTIES UNTIL 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sidney, or 32 miles northwest of Tarkio, moving
east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Sidney, Farragut, Riverton, Tabor, Thurman and Randolph.

This includes Interstate 29 between mile markers 17 and 20.

LAT...LON 4076 9582 4094 9579 4086 9540 4062 9550
TIME...MOT...LOC 2308Z 289DEG 27KT 4081 9577

MEAD
Special weather statement, Jun 15, 6:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
615 PM CDT THU JUN 15 2017

IAZ079-NEZ067-152345-
Mills IA-Cass NE-
615 PM CDT THU JUN 15 2017

...Significant Weather Advisory for MILLS AND EAST CENTRAL CASS
COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pacific Junction, or 18 miles southeast of Omaha, moving east at 20
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Glenwood, Malvern, Pacific Junction, Silver City and Hastings.

This includes the following highways...
 Highway 34 in Iowa between mile markers 1 and 23.
 Interstate 29 between mile markers 29 and 37.

LAT...LON 4095 9584 4107 9586 4115 9544 4092 9540
TIME...MOT...LOC 2315Z 263DEG 17KT 4103 9585

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:47 PM CDTSpecial Weather StatementOAXSaline28 min
Jun 15, 6:56 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline19 min
Jun 15, 6:09 PM CDTSpecial Weather StatementOAXFremont36 min
Jun 15, 6:15 PM CDTSpecial Weather StatementOAXMills30 min
Jun 15, 6:17 PM CDTSevere Thunderstorm WarningOAXFremont28 min
Jun 15, 6:22 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie23 min
Jun 15, 6:52 PM CDTSevere Thunderstorm WarningOAXFremont, Page23 min
Jun 15, 6:54 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.